Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 78, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 28, 2002, 8:52 PM CDT for Kidder County, Logan County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2002, 8:52 PM CDT (01:52 UTC)
- Expired
- Jun 28, 2002, 9:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Kidder County, ND, Logan County, ND
The radar
The Bismarck radar (KBIS), 82 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3172 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 2738 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 290152
SVRBIS
NDC043-047-290245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
852 PM CDT FRI JUN 28 2002
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
NORTHWESTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA
* UNTIL 945 PM CDT
* AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 22 MILES SOUTHWEST OF TAPPEN...OR ABOUT 46
MILES EAST OF BISMARCK...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TAPPEN AT 935 PM CDT
CRYSTAL SPRINGS AT 945 PM CDT
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
LAT...LON 4662 9990 4650 9982 4676 9946 4686 9946
4698 9954What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:40 PM CDT, 6 hours 12 minutes earlier.
Area forecast discussion, Jun 28, 2:40 PM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 240 PM CDT FRI JUN 28 2002 MAIN FCST CONCERN TODAY WILL BE PSBL RECORD HIGH TEMPS ON SAT AND TSTMS SAT NIGHT. FOLLOWED AVN FOR DETAILS ALTHOUGH NOT MUCH DIFFERENCE BETWEEN ETA AND AVN. MODELS ARE CONSISTENT IN BECOMING MORE PROGRESSIVE. CAP IS WELL IN PLACE AS CONV THAT DEVELOPED OVER SOUTHWEST ND AROUND 18Z WAS QUICKLY SQUASHED. WL BE QUITE UNSTABLE THIS EVNG WITH BEST BET OF ANY CONV ON EASTERN EDGE OF CAP BUT WL NOT MENTION TSTMS ATTIM. SAT WL BE ANOTHER SCORCHER AND CONSIDERING PLACEMENT OF SFC TROF...WL MENTION RECORD HIGHS BIS AND JMS. AS MENTIONED BY PREV FCST RECORD HIGHS FOR SAT ARE A BIT HIER ELSEWHERE AND NOT LIKELY TO BE REACHED. VIGOROUS AND QUICK MOVING TROF WL MOVE THROUGH SAT NITE AND EARLY SUNDAY...WITH VERY DRY ATMS BHND TROF THROUGH SUN AND MON. LOOKING AT FCST SOUNDINGS...INVERTED V SIGNATURE AND HIGH WBZ... INDICATE STG WINDS WL BE MAIN SVR THREAT WITH CONV SAT NIGHT. ANOTHER WK TROF MOVES THROUGH CWA ON MONDAY BUT FAR ERN CWA LOOKS TO BE ONLY AREA WERE MOISTURE WL BE ABUNDANT ENOUGH FOR PCPN. FOR REMAINDER OF EXTENDED PD...WE SEE A RETURN TO A WETTER SCENERIO. WL KEEP CHC OF TRW TUE THROUGH FRIDAY. .BIS...NONE. TWH
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 9:35 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 55 min |
| Jun 29, 4:40 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 65 min |
| Jun 29, 5:47 AM CDT | Severe Thunderstorm Warning | BIS | Burke | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.